Hail, Butler
- When
- April 20, 2:44 PM CST
- Where
- Butler County, Augusta
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.683, -96.983
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 20, 1:36 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 236 PM CDT TUE APR 20 2004 .DISCUSSION... MAJORITY OF THIS FCST PACKAGE WAS SPENT ON TRYING TO FIGURE OUT THE FIRST FEW DAYS AND SVR STORM POTENTIAL THIS EVENING AS WELL AS THU AND THU NGT TNGT: MOST OF THE TNGT FCST WL DEPEND ON HOW THINGS EVOLVE DURING THE 4PM TO 6PM TIME FRAME. AS I AM WRITING THIS THERE ARE A COUPLE FEATURES TO NOTE. FIRST OF ALL AN OUTFLOW BOUNDARY STRETCHING FROM ROUGHLY HUT TO EMP. ALSO A SFC WIND SHIFT LINE EXTENDED FROM NEAR GBD TO NW OK. THIS WIND SHIFT LINE WL LIKELY FORM MORE OF A DRY LINE BUT AT THE TIME OF WRITING THIS THE DRYLINE WAS STILL GETTING ITS ACT TOGETHER. THE HINDERING FACTOR SO FAR TODAY HAS BEEN THE EXTENSIVE LOW CLOUD OVER ALMOST ENTIRE CWA. IF STORMS FIRE THEY WL MOST LIKELY DEVELOP ALONG AND EAST OF THE TURN PIKE AS THIS WIND SHIFT/DRY LINE MAKES ITS WAY INTO SE KS, WHERE SLIGHTLY BETTER MOISTURE AND INSTABILITY WL BE LOCATED. SVR STORMS WL BE POSSIBLE GIVEN AMOUNT OF DEEP LAYER SHEAR, BUT DOES NOT APPEAR TO BE A SYNOPTICALLY EVIDENT TOR DAY. IF A TOR DEVELOPS IT WOULD NEED A SFC FEATURE TO ENHANCE THE LOW LEVEL SHEAR. WITH THE OLD OUTFLOW BOUNDARY LINGERING AROUND, THIS IS NOT OUT OF THE QUESTION EARLY THIS EVENING. A FEW HOURS AFTER SUNDOWN THE MAJORITY OF THE ACTIVITY SHOULD HAVE SHIFTED EAST OF CWA. WED-WED NGT: A BOUNDARY WL BE SITUATED THROUGH EASTERN OK WED AFTERNOON. THIS FEATURE WL PROVIDE THE FOCUS FOR TSRA DEVELOPMENT WED AFTERNOON. PUT A SLGT CHANGE IN FOR THE FEW COUNTIES IN SE KS IN CASE SOME OF THIS BLEEDS OVER. PRECIP CHANCES WL BE ON THE INCREASE WED NGT AS ISENTROPIC LIFT ENHANCES WITH AN UPPER WAVE SINKING OUT OF THE PACIFIC NW. THE BEST ISENTROPIC LIFT IN THE 300-305K LAYER WL BE OVER WESTERN AND CENTRAL PORTIONS OF KS. BUT WL KEEP POPS IN CWA WIDE AS THETA-E ADVECTION BLANKETS THE AREA. THU-FRI: THU AND THU NGT LOOK TO BE ACTIVE ACROSS THE PLAINS. BY THU 18Z A FAIRLY STRONG UPPER WAVE WL BE SITUATED OVER NORTHERN CO PLACING MUCH OF KS IN THE DIFFLUENT REGION OF THE UPPER JET. AT THE SFC A WARM FRONT WL BE LIFTING NORTH THROUGH THE DAY WITH A DRYLINE BULGING ACROSS CENTRAL OK. WOULD EXPECT CONVECTION TO DEVELOP EITHER ALONG ONE OF THESE TWO SFC FEATURES OR BOTH. THIS ACTIVITY WL CONTINUE INTO THU NGT AS AN MCS LIKELY TO BE ONGOING AS A 90 KTS UPPER JET NOSES INTO SW KS PLACING THIS AREA IN THE LEFT EXIT REGION. SFC LOW SHOULD TRACK NE THOUGH EASTERN KANSAS FRI PLACING CWA IN THE WRAP AROUND REGION OF THIS LOW. THEREFORE DID KEEP SOME POPS IN FOR FRI WITH SVR STORMS NOT EXPECTED. SAT-TUE: DID NOT CHANGE A WHOLE LOT FROM PREV FCST WITH REGARDS TO THE EXTENDED FCST. CONFIDENCE IS A LITTLE LOW FOR THESE PERIODS AS THERE ARE SOME SMALL DIFFERENCES WITH THE MED RANGE MODELS. THE MAIN MODEL DIFFERENCES SHOW UP SUN INTO MON WHEN THE 00Z GFS HAS A RIDGE SITUATED OVER THE WEST COAST. MEANWHILE THE ECM TRIES TO SNEAK A VERY WEAK UPPER LOW UNDER THIS RIDGE. BECAUSE OF THIS THE GFS ALSO HAS A STRONG DOWNSTREAM TROUGH WITH ITS AXIS THROUGH THE CWA BY 00Z MON. SO FOR NOW WL LEAVE EXTENDED DRY AS BEST UPPER ENERGY STAYS NORTH OF CWA. FOR TEMPS STAYED FAIRLY CLOSE TO NORMAL. THE GFS IS TRYING TO COOL THINGS DOWN MORE THAN THE ECM AS IT BRING SOME COLDER AIR DOWN SAT NGT AND THEN AGAIN MON NGT. AM NOT GOING TO TOTALLY BUY INTO THIS UNTIL THERE IS BETTER AGREEMENT BETWEEN THE MODELS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 50 73 51 66 / 10 20 30 40 HUTCHINSON 49 72 50 65 / 10 10 30 50 NEWTON 50 73 50 65 / 10 10 30 50 ELDORADO 50 73 51 66 / 10 20 30 40 STROTHER FIELD 51 74 53 68 / 10 20 30 40 RUSSELL 45 71 46 62 / 5 10 30 60 GREAT BEND 46 71 47 63 / 5 10 30 60 SALINA 48 71 48 64 / 10 10 30 60 MCPHERSON 48 72 49 65 / 10 10 30 50 COFFEYVILLE 53 76 55 72 / 40 20 30 40 CHANUTE 52 75 52 70 / 40 20 20 40 IOLA 52 74 52 69 / 40 20 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH OUT FOR SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL 8 PM CDT && 7/LAWSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT TUE APR 20 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 315 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS SOME SEVERE WITH LARGE HAIL POSSIBLE EAST OF THE KANSAS TURNPIKE. AS A LOW PRESSURE CENTER AND DRY LINE SLIDE EAST THIS AFTERNOON, THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP. INITIALLY A COUPLE WEAK TORNADOES MAY BE POSSIBLE BEFORE SUNSET. HOWEVER, AT THIS TIME THE MAIN THREAT WILL BE THE POSSIBILITY FOR LARGE HAIL. THE PRIME LOCATION FOR SEVERE WEATHER WILL BE IN AN AREA TO THE SOUTH OF HIGHWAY 54 AND EAST OF HIGHWAY 99. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY NIGHT AS A SLOW MOVING UPPER LEVEL STORM SYSTEM PASSES THROUGH THE AREA. AT THIS TIME IT APPEARS THE BEST CHANCE FOR SEVERE STORMS WOULD BE THURSDAY AFTERNOON AND EVENING AS A DRY LINE LIFTS NORTH ACROSS THE AREA. THE TIMING AND LOCATION OF SEVERE STORMS WILL CONTINUE TO BE NARROWED DOWN WITH ADDITIONAL FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING, ALONG AND EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CARUSO/CHANCE/LAWSON
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391709, 5391710, 5391711.